Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 43, NWS Paducah, KY

June 4, 1998New Madrid County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 4, 1998, 11:23 PM CDT for New Madrid County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 11:23 PM CDT (04:23 UTC)
Expired
Jun 4, 1998, 11:45 PM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Whole counties

County New Madrid County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2737 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2737 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 050423 RRA
TORPAH
MOC143-050445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1123 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 1145 PM CDT

* AT 1120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 35 MILES SOUTH OF CAPE GIRARDEAU...OR JUST NORTH OF NEW
  MADRID...MOVING EAST SOUTHEAST AT 30 TO 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR FARRENBURG AND HENDERSON MOUND BY 1130 PM

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWI$SE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 4, 1:15 PM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 1:15 PM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUN 4 1998

MAIN CONCERN IS POTENTIAL FLOODING SITUATION TONIGHT AND FRIDAY.
QUASI STATIONARY FRONT ACROSS NORTHERN TENNESSEE AND ARKANSAS IS
PROGGED TO MOVE LITTLE. UPPER LEVEL IMPULSES ARE FORECAST TO MOVE
EAST NORTHEAST ACROSS THE REGION DURING THE PERIOD. ONE OF THE MORE
SIGNIFICANT SHORTWAVES WILL REACH SW MISSOURI AROUND 12Z FRIDAY. IN
RESPONSE...THE ETA DEVELOPS A WEAK 850 MB WAVE OVER WRN MISSOURI
TONIGHT...WHICH WILL STRENGTHEN LOW LEVEL INFLOW INTO THE FRONT. AIR
MASS IS EXTREMELY MOIST AND UNSTABLE SOUTH OF THE FRONT. K INDICIES
ARE OVER 40 WITH PRECIPITABLE WATER VALUES NEAR 1.75 INCHES.
TRAINING OF ECHOES IS AGAIN A POSSIBILITY...MUCH LIKE THE SCENARIO
THIS MORNING NEAR THE TENN/KENTUCKY BORDER. CO-OP OBSERVER AT FULTON
KY REPORTED 3.6 INCHES IN 3 HOURS. GREATEST RISK OF FLASH FLOODING
WILL LIKELY BE IN TENN AND ARKANSAS BORDER COUNTIES TONIGHT. WILL
COORDINATE ON NEED TO ISSUE FLASH FLOOD WATCHES.

MODELS BEGIN TO DIVERGE IN LATER PERIODS...WITH ETA PUSHING THE DEEP
MOISTURE AND THE FRONT FURTHER SOUTH THAN THE NGM. NGM SCENARIO
RAISES FLOODING CONCERNS FOR LATER PERIODS. IN THE SHORTER TERM...
THE ETA QPF PROGS KEEP THE HEAVIEST RAINFALL ALONG THE SRN BORDER OF
KY AND SEMO. MODELS SEEM TO BE UNDERESTIMATING THE ELEVATED
CONVECTION OCCURRING WELL NORTH OF THE FRONT...AND THEREFORE MODEL
POPS WERE A LITTLE UNDERDONE TODAY.

TEMPERATURES ARE BELOW MODEL FORECASTS DUE TO EXTENSIVE CLOUDINESS
AND CONVECTION. NEW NGM MOS NUMBERS SEEM TO LATCH ONTO THIS...AND
THEY APPEAR REASONABLE.

MY/JK

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.